Boston Public Health Commission Issues Cocaine Advisory to Providers
BOSTON – February 23, 2023 – The Boston Public Health Commission (BPHC) issued an advisory yesterday to Boston health care providers alerting them about concerning levels of presumed opioid-related overdoses in Nubian Square among individuals who believed they were using cocaine.
BPHC attributes these overdoses to the increasing presence of fentanyl within the cocaine supply. In 2021, the State detection program found 12% of cocaine samples tested in Boston flagged positive for fentanyl.
“Fentanyl is a highly dangerous substance that even in small amounts can lead to a fatal overdose, so we urge all residents, health care providers, recovery workers, and outreach workers to remain vigilant for signs of opioid overdose, including among individuals who use cocaine,” said Dr. Bisola Ojikutu, Commissioner of Public Health and Executive Director of the Boston Public Health Commission. “If you believe that someone has overdosed, call 911 immediately and administer naloxone (Narcan). BPHC offers harm reduction services to reduce the risk of fatal overdose, including naloxone (Narcan) distribution, drug testing and trainings on how to respond to an overdose. All our services are offered in compassionate and judgement free environments.”
Drug testing for fentanyl, naloxone, and overdose prevention and training are available to all through BPHC’s Access, Harm Reduction, Overdose Prevention and Education Program (AHOPE). Individuals struggling with substance use, as well as their friends and families are encouraged to utilize these harm reduction services. Additionally, BPHC’s Providing Access to Addictions Treatment, Hope and Support (PAATHS) program offers clinical treatment resources and referrals for treatment and recovery services.
For more information about harm reduction and treatment services, please visit boston.gov/recovery or call 311.
TO: Boston Area Healthcare Providers and Community Organizations
FROM: The Boston Public Health Commission
DATE: February 22, 2023
RE: Accidental Opioid Overdoses Among People Using Cocaine
In February, Boston Emergency Medical Services responded to a series of presumed opioid overdoses. Most of the individuals who were impacted believed that they were using cocaine. The Massachusetts Department of Public Health identified that between 2010 to 2018 overdoses from stimulants like cocaine increasingly involved opioids. Toxicology screens from the first six months of 2022 showed that among 1,043 opioid-related overdose deaths occurring in MA, fentanyl was present in 94%, cocaine in 53%. An MA study from 2019 showed that compared to non-cocaine involved opioid overdoses, individuals dying from cocaine-opioid overdose were:
- More likely to be Hispanic or non-Hispanic Black
- More likely to be homeless
- Slightly younger (25-34 y.o.)
- More likely to have recently been released from jail/prison
- More likely to have recently been released from a hospital
- Less likely to have been recently released from drug treatment or residential treatment
Although officials attribute some overdose deaths to the intentional use of multiple substance, agencies continue to monitor the extent fentanyl may contaminate the cocaine drug supply. In 2021, the State detection program found 12% of cocaine samples tested in Boston flagged positive for fentanyl.
Fentanyl is a potent opioid 30-50 times stronger than heroin. It suppresses breathing, and at high doses can cause a fatal loss of oxygen. Individuals who primarily use stimulants may not have an opioid tolerance, making them more susceptible to fentanyl overdoses. Furthermore, if these individuals primarily use cocaine, they may be less likely to carry naloxone, and therefore less equipped to reverse an opioid overdose.
How to Respond:
Overdose Prevention – In the event of an overdose, call 911, administer naloxone, give rescue breaths, and monitor until breathing resumes, even if the person remains unresponsive. If someone is over-sedated, put them on their side in the recovery position, make sure their airway is clear, and monitor their breathing. Stay with them until EMS arrives. For additional information, BPHC offers overdose prevention training online and in-person.
Encourage Naloxone Carrying – We recommend that individuals who use cocaine carry naloxone. Naloxone is available at pharmacies per the statewide standing order. MassHealth and many other insurers will cover the cost of naloxone prescriptions. The State offers a program for community organizations to acquire naloxone at a subsidized rate. BPHC also dispenses naloxone through our harm reduction programs and overdose prevention trainings.
Provide Fentanyl Test Strips – Fentanyl test strips are a portable and easy way to test substances for the presence of fentanyl. Providers should distribute strips and recommend people who use cocaine test their drugs in advance of using. The State offers fentanyl test strips to providers for free, through the Massachusetts Health Promotion Clearinghouse, along with bi-lingual instructions. AHOPE also has the capacity to test drug samples for the presence of fentanyl using a spectrometer.
Refer People Who Use Drugs to Harm Reduction Programs – Harm reduction agencies, including syringe exchange programs, meet the needs of people who use drugs by supplying them with naloxone, fentanyl test strips, and education around safer use practices. BPHC advises people who use drugs to not use alone. Taking turns when using can prevent simultaneous overdose. For a list of current syringe service programs, visit https://www.mass.gov/syringe-service-programs
Communicate Treatment Resources – You can direct people with substance use disorder to treatment and recovery resources at the Massachusetts Substance Use Helpline 800-327-5050 (https://helplinema.org/). For Boston-area providers, please encourage individuals and families to call 311 or use the 311 app to get connected to local treatment services.
Raise Awareness in the Community – Please inform the broader community about how people who use cocaine are also at risk for an opioid overdose. Encourage others to raise awareness of the issue among their networks, read the advisory for themselves, and pass on the different recommendations.